I went for my physical the other week ... diabetes runs high in my family so I always ask to be tested .. Now in my work i have worked with clients that have diabetes.. but its been a few years ago......
That if not cough right away and I mean right away could of been fatal. Depending on how much and what type of insulin she was about to inject.
The body requires insulin to live and it also requires sugar in the blood stream. Insulin basically breaks down sugar and feeds it to the muscles of the body. Too much insulin and there is no sugar in the blood stream. Because your fathers body is already making insulin, any injection will add to insulin already in his blood stream and could possibly be fatal (Hypoglycemia). Him being in a hospital would have been a good thing though as it could be treated right away by giving him more glucose for the additional insulin to break down.
Get over the melodramatic reactions ppl! A normal person's body kicks in glucogon on its own, from kidney or liver, for when the body gets too low on blood sugar i.e. exercising a lot, not eating for an extended amount of time, anoerexics... The patient might have felt his blood sugar falling, but I doubt that he would have any detrimental effects. One shot, with probably a small amount would have given him a wave of adrenaline. I hear that some people do intentionally cause low blood sugar to get the rush, and it can, but rarely does, kill people.
can lead to hypoglycemia (low sugar)
omg? that is bad they should get the sack strait away your dad could have gone in to a coma his sugar level would have gone verry low he could have died i hope you made a complant good luck.
in the hospital some are given insulin if there cbg are high it doesnt mean u have to stay on it it jus helps get u in a safer range til they get ur meds straight again
Umm, isn't that what nurses do? Now they have to be diabetic to do it? O you mean if an insulin shot is given to a non-diabetic? Re-read your question that's not what you wrote. Yeah you could die or go into a coma from that.
if a normal person is given a insulin shot his /her blood sugar will fall down as in diabetic pt. & as he has normal blood sugar it could have fallen below normal ,if no glucose or sugar would have given fast he/she may have gone in hypoglycemia ( low blood sugar ) the symptoms may range from sweating,apprehension,sinking feeling to confusion & even coma ( reversable fast by giving IV glucose ) .
Nothing the body is usually able to cope and in a hospital there would have been no danger
Depends. What I *think* (hope) happened here was that this was recommended by the doctor and that your father would have benefited from the insulin shot.
In extreme infection/illness/trauma cases, a non-diabetic can have an increase in blood sugar, which can impair healing and prolong hospital stay. Many progressive hospitals now routinely monitor and treat their non-diabetic patients elevated blood sugar in the ICU. Many people in the ICU have better outcomes when their blood sugar is kept low normal.
It is also possible that your father already HAS undiagnosed Type 2 diabetes (many people have no idea they have it), and that the infection made it more prominent, and it was caught during routine blood work. The nurse could have assumed he already was/knew he was diabetic. I do not think nurses are generally allowed to give insulin without doctor's orders, but if the nurse has special diabetes education, it may be allowed.
Lastly, sometimes nurses make mistakes. Bad ones. I actually have heard of a few horror stories in which non-diabetics received insulin by a nurse. Some have permanant brain damage. Some are fine after quite a scare and a seizure. Some died. If this is the case, and it was a total mistake, and a large amount was to be given, I would say a lawsuit and investigation is in order. It could happen again. There have also been cases of "killer nurses" who intentionally give improper medication. 99% of nurses would never consider such a horror, but we can't deny there are mentally ill people out there. You never know. Either way, hospital protocol and the nurse must be investigated.
NOTE: If any diabetics are in the hospital, I suggest you manage your own diabetic care if you are able to. You will usually need your doctor's OK. Deliver your own insulin, keep your own meter, and keep glucose gel at your bedside.
Back on topic...Ask your doctor about what was ordered and your test results. If he can see no reason for it, report it. A small amount of insulin *can* be very dangerous in someone who doesn't need it, but since his hypoglycemia counter-regulatory system (glucagon) is intact, it may have prevented anything too tragic. IV glucose would have halted any side effects fast. Not to say he couldn't have had a seizure though. If a large dose was given, and no one realized....uh oh. You don't want to know.
Please look into this. This was potentially a VERY bad senerio.
P.S. While working in a nursing home, I actually stopped a situation like this from happening. I couldn't believe that someone looking after a helpless person could make such a foolish mistake. This happened even after the nurse checked the patient's ID bracelet and medical chart. He was NOT diabetic. I still cannot explain why she was prepared to give him that injection.
Insulin shock therapy has been used in psychiatry for treatment of schizophrenia. A large dose of insulin puts anyone in insulin shock, normal or diabetic.
*â™¥* â™¥* FaeGoddess*â™¥*â™¥*
OMG!!! that nurse should be fired!!! if a insulin shot is administered to a non diabetic person it can cause a hypoglycemic reaction or low blood glucose level......this could cause the patient to slip into a comoa or siezure due to the sugar level in their body being WAY too low! If this happened it could be treated by giving the patient orange juice or regular soda or anything else containing sugar but there is also the possibility of it causing a lot of damage & maybe even death!!! Id report that nurse if I were you, she seriously needs to be paying more attention to her job, thats one mistake that could cause a serious lawsuit and or death to an innocent person